Flood, Frederick
- When
- February 24, 11:00 AM EST to 10:00 PM EST
- Where
- Frederick forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.472, -77.398 (the zone’s center; the record gives no point)
A combination of melting snow from the record snowstorm of February 14-18th and 2 inches of rain that fell on the 21st and 22nd led to high water on regional rivers. The Potomac River and Seneca Creek rose out of their banks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A combination of melting snow from the record snowstorm of February 14-18th and 2 inches of rain that fell on the 21st and 22nd led to high water on regional rivers. The Potomac River and Seneca Creek rose out of their banks. At Point of Rocks (Frederick County), the Potomac River rose above flood stage at 11:00 AM on the 24th. It crested at 16.50 feet at 3:00 PM and dropped below flood stage at 10:15 PM. Low water roads upstream of Brunswick were inundated by water. At Dawsonville (Montgomery County), Seneca Creek rose above its bankful stage of 7.5 feet at 3:15 PM on the 22nd. It crested at 8.10 feet at 11:30 PM on the 22nd and dropped below bankful stage at 5:15 AM on the 23rd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Feb 24, 10:50 AM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EST MON FEB 24 2003 UPDATED FCST TO REMOVE CHC FOR PCPN IN ERN 2/3 OF THE CWFA. LLVLS JUST TOO DRY FOR PCPN TO REACH THE GROUND. REMAINDER OF THE FCST UNCHANGED. MANNING .PREVIOUS DISCUSSION FOLLOWS... ...SHORT TERM...TODAY THRU TUE... SHORT WAVE OVER E KY EARLY THIS MORNING WILL PUSH THRU NW ZONES THIS MORNING. SFC REFLECTION WILL PASS THRU CWA AROUND MIDDAY...WITH FROPA EXPECTED FROM W TO E BETWEEN NOON AND 4 PM. LIFT IN THE FORM OF PVA AND UL DIV HITS W ZONES BY 12Z. THEN LIFT WILL TRACK ACROSS CENTRAL AND NE ZONES BETWEEN 15-20Z. IN MTNS...LOW LEVEL RH WILL NOT BE A PROBLEM...BUT E OF MTNS STRONG DOWNSLOPE HAS EATEN AWAY WHAT MOISTURE WAS LEFT AFTER YESTERDAYS STORM. IN MTNS...COMBO OF LIFT AND MOISTURE WILL LEAD TO SHSN TODAY. E OF MTNS...MOISTURE IS LACKING /STRONG LLJET MAINLY BRINGS IN MID LVL MOISTURE/ BUT SOUNDINGS SHOW JUST ENOUGH MOISTURE PRESENT THAT SCT PRECIP CANNOT BE RULED OUT...ESPECIALLY NW/NC ZONES WHERE BEST LIFT PASSES. THEREFORE...HAVE OPTED TO ADD 30 POP FOR -SHSN/-SHRA IN ALL ZONES E OF MTNS EXCEPT FAR S/SE WHICH IS FARTHER FROM THE PATH OF THE BEST LIFT AND IS MOST LIKELY TO REMAIN DRY. NW WINDS DRY ATMOS AFTER FROPA THIS AFT SO PRECIP WILL END E OF MTNS...BUT STRONG UPSLOPE IN MTNS WILL KEEP SHSN GOING THERE THRU TONIGHT. ANOTHER COLD FRONT WILL PASS THRU CWA ABT 06Z TONIGHT BUT IS MOISTURE STARVED. AT BEST IT WILL BRIEFLY ENHANCE PRECIP IN MNTS AND BRING SCT/BKN CLDS E OF MTNS. MAIN EFFECT WILL BE REINFORCING SHOT OF COLD AIR...DROPPING 850MB TEMPS TO -11C BY 12Z TUE. HIGHS WILL ONLY BE IN THE 30S TUE AS HIGH PRES BUILDS IN FROM NW. MMARGRAF LONG TERM (TUE NIGHT THROUGH SUN) FAIRLY QUIET WEATHER WITH BELOW NORMAL TEMPS AT THE START OF THE PERIOD. CONDITIONS RAPIDLY CHANGE FOR THE LATTER HALF OF THE WEEK AS WINTER WEATHER RETURNS. HIGH PRESSURE OVER THE REGION WEAKEN TUE NIGHT/EARLY WED. AN AREA OF LOW PRESSURE WILL DEVELOP OVER THE W GULF OF MEXICO BY WED MORNING. THIS LOW WILL THEN TRACK ENE THROUGH THE GULF COAST REGION AND FINALLY MOVE OFF THE NORTH CAROLINA COAST BY THU NIGHT. MOISTURE BEGINS TO ADVECT INTO THE REGION ON WED...WITH THE AIR MASS BECOMING QUITE MOIST BY WED EVE. THE MAIN PROBLEM THEN BECOMES THE PRECIP TYPE. H8 TEMPS WELL BELOW ZERO THROUGH MOST OF THE PERIOD ACROSS THE FORECAST AREA...SO WOULD EXPECT MAINLY SNOW. A FEW AREAS IN THE SE MAY SEE A SNOW-RAIN CHANGE OVER BEFORE THE PRECIP END. ANOTHER S/WAVE IS PROGGED TO MOVE ACROSS THE AREA LATE SUNDAY. WILL KEEP THE FORECAST DRY AND ADD SOME CLOUDS. CPW .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE.
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-251200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1050 AM EST MON FEB 24 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY SCATTERED LIGHT SNOW OR RAIN SHOWERS WILL MOVE ACROSS THE POTOMAC HIGHLANDS AND THE NORTHERN SHENANDOAH VALLEY THIS AFTERNOON. NO ACCUMULATION IS EXPECTED EXCEPT ALONG THE ALLEGANY FRONT WHERE UP TO AN INCH OF SNOW IS POSSIBLE. .DAYS TWO THROUGH SEVEN... ANOTHER STORM SYSTEM WILL START TO AFFECT THE AREA BY MID WEEK. WITH COLD AIR IN PLACE AND INCREASING MOISTURE...THERE WILL BE A CHANCE FOR SNOW AND RAIN WEDNESDAY THROUGH EARLY FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT NECESSARY AT THIS TIME. MANNING
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-241600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 715 AM EST MON FEB 24 2003 ...ICY ROADS IN SPOTS THIS MORNING... WATER FROM RECENT RAINFALL HAS LEFT STANDING WATER IN PATCHES ON AREA ROADWAYS. TEMPERATURES ARE IN THE 20S IN MANY LOCATIONS THIS MORNING. THE STANDING WATER HAS FROZEN ON UNTREATED ROADWAYS. MOTORISTS ARE URGED TO EXERCISE CAUTION WHEN DRIVING THIS MORNING. SLOW DOWN AND ALLOW EXTRA TIME TO REACH YOUR DESTINATION. MANNING
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2003Every state in 2003This day in weather historyWarnings in Maryland, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5342262, 5342263.